What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 5:27 PM CST, 38 minutes earlier. Its key messages:
- Severe storms are possible this afternoon and evening with the main threat from these storms being damaging winds.
- Heat and humidity return today through the weekend, with heat indices near or exceeding 100 degrees. Storms/outflow could interrupt the heat for parts of the area, mainly north of Highway 30 Saturday and Sunday.
- Heat advisory in effect for tomorrow.
- Storm chances (20-30%) return tonight/Saturday and persist through early next week, especially along and north of Highway 30.
Area forecast discussion, Aug 15, 5:27 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT Fri Aug 15 2025
.KEY MESSAGES...
- Severe storms are possible this afternoon and evening with the
main threat from these storms being damaging winds.
- Heat and humidity return today through the weekend, with heat
indices near or exceeding 100 degrees. Storms/outflow could interrupt
the heat for parts of the area, mainly north of Highway 30
Saturday and Sunday.
- Heat advisory in effect for tomorrow.
- Storm chances (20-30%) return tonight/Saturday and persist
through early next week, especially along and north of Highway
30.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 115 PM CDT Fri Aug 15 2025
The beginning of the period is going to be active with strong
to severe storms affecting the area starting at 00z. Overnight
convection across NE weakened this AM, but then became surface
based late this morning, leading to rapid intensification.
Looking at the downstream environment, it appears that
sufficient parameters are in space to keep this going through
the area.
MLCAPE ahead of the system will be around 2500 to 3500 J/kg,
with a weakly capped environment. This will keep other storms
from forming ahead of the MCS as it approaches. Shear in the
0-3km layer is anywhere from 25 to 35 kts, suggesting that cold
pool balance is achievable. This will lead to a longer lived
wind producing MCS. Low-level winds are backed and shear is
sufficient enough to have brief tornadoes as well. Rain rates
should be high, but short lived so overall rainfall amounts
should remain low, maybe up to an inch. Wind gusts 60 to 70 seem
most likely with possible speeds exceeding 70 mph in the
strongest storms.
As far as motion, expect once the cold pool becomes better
developed, the storms could reach storm motions of 50 to 60 mph.
CIN gradient, along with CAPE gradient, suggests storms move due
east, then start to dive SE across the entire CWA. This will
bring a thunderstorm risk to the entire area.
Tomorrow, no really waves behind this one overnight, may help to
shift the ridge axis north and warm us up tomorrow. This may
push the active storm track north of our area tomorrow. As such,
most of the southern CWA will see heat advisory level heat
indices. Mixing down model temps from H85, matches the NBM well
for highs, so decided to use those tomorrow. Overall, heat
advisory was issued for tomorrow.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 325 AM CDT Fri Aug 15 2025
The synoptic pattern doesn't change much for Saturday through Monday
in our region, with hot and humid conditions persisting and periodic
chances (20-30%) of storms, especially for locations along and north
of Highway 30. 850 mb temperatures appear to warm even further for
Saturday and Sunday, with the latest ECMWF EFI indicating values of
0.7 to 0.9 for Saturday and Sunday high temperatures, which suggests
anomalously hot conditions are likely, with highs likely to rise to
the lower to middle 90s. Confidence in dangerous heat indices over
100 degrees F Saturday and Sunday is higher compared to today, with
both HREF and LREF ensemble exceedance probabilities of 100 degree
heat indices around 70 to 90+ percent for locations along and south
of Interstate 80. The LREF has probabilities of exceedance for the
same threshold around 60 to 80 percent for Sunday and Monday. Given
these values, our confidence is pretty high that we will need at
least Heat Advisories both Saturday and Sunday for the southern
portions of the CWA. Confidence is a bit lower farther north on heat
index values due to potential for cloud debris and showers/storm
potential which could tamper these values.
Speaking of, we continue to be on the edge of the "ring of fire"
pattern, with the thermal ridging remaining in place. The baroclinic
zone/stationary front remains to our north, but some showers/storms
could develop along this front. Some of these storms could become
strong to severe, and SPC continues to outlook our northern areas in
a Marginal Risk for both Saturday and Sunday for a damaging
wind/large hail threat. While instability will be quite impressive
over the next few days, shear will be largely lacking to support
organized convective updrafts, but mid-day Saturday along the
Highway 20 corridor looks to be the only time deep-layer shear will
be its highest of this period (between 30-40 knots), so if any
storms can develop during this time, they could become severe at
that time.
Tuesday through Thursday, the heat and humidity looks to be scoured
out by a cold front that will dive southward through the area by
sometime Wednesday (uncertain on the timing of the frontal passage).
Behind this front, guidance is in good agreement on bringing in
cooler and drier conditions for mid to late next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 619 PM CDT Fri Aug 15 2025
A line of severe thunderstorms is currently moving southeastward
between KCID and KMLI. The latter is the most immediate concern
as these storms have a history of producing wind gusts exceeding
70 mph. While the worst of the storms should miss KDBQ and KBRL,
lighting remains possible at these sites. Storms should clear
all sites by around 3z. There is a slight chance of storms
Saturday morning, however VFR and generally light winds will
persist thereafter through the end of the TAF period.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 7 PM CDT Saturday for IAZ051-052-
063>065-067-068-076>078-087>089-098-099.
IL...Heat Advisory from noon to 7 PM CDT Saturday for ILZ015-016-
024>026-034-035.
MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ009-010.
&&
SHORT TERM...Gibbs
LONG TERM...Schultz
AVIATION...APHazardous weather outlook, Aug 15, 12:14 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
114 PM CDT Fri Aug 15 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
114 PM CDT Fri Aug 15 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are likely for portions of eastern Iowa and northwest
Illinois late this afternoon and evening. A few of the storms may
be severe with damaging winds being the primary threat. There is
a low risk for a brief tornado as well. The highest winds are
favored near and north of Interstate 80 in eastern Iowa, where the
Storm Prediction Center has a Slight Risk, or level 2 of 5 risk
for severe weather. Surrounding that risk area is a Marginal
Risk, or level 1 of 5 risk, for severe weather into portions of
southeast Iowa and northwest Illinois.
Heat index readings will top out from the mid 90s to around
100 degrees this afternoon.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Hot and humid conditions will continue this weekend with peak
heat index readings ranging from the upper 90s to around 110
degrees. Storms and cloud cover could tamper down these values,
especially north of Interstate 80. A Heat Advisory has been issued
for Saturday afternoon for areas along and south of a line from
Cedar Rapids to the Quad Cities.
There will be continued chances of storms Saturday and Sunday,
some of which could become strong to severe. The Storm Prediction
Center continues to have a Marginal Risk of severe storms for
portions of the area north of Interstate 80. Locally heavy
rainfall and isolated damaging winds and large hail are the main
threats.
Chances for thunderstorms will continue Monday and Tuesday ahead
of a cold front. It is too early to determine the threat for
severe weather with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed for portions of the
Outlook area late this afternoon and evening. Reports of
severe weather would be appreciated along with any rainfall totals
over one inch.
In the hours before
Local storm report, Aug 15, 5:15 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
615 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tstm Wnd Dmg 1 WNW Coralville 41.69N 91.62W
08/15/2025 Johnson IA NWS Employee
Large tree limbs down along nearby roadways.
&&
TJGLocal storm report, Aug 15, 5:17 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
617 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Tstm Wnd Gst 4 N Fairfax 41.98N 91.76W
08/15/2025 E60 MPH Linn IA Emergency Mngr
&&
TJGLocal storm report, Aug 15, 5:18 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
618 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail 4 N Fairfax 41.98N 91.76W
08/15/2025 M0.70 Inch Linn IA Emergency Mngr
&&
TJGLocal storm report, Aug 15, 5:32 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
632 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Gst Garrison 42.15N 92.14W
08/15/2025 E60 MPH Benton IA Fire Dept/Rescue
Report of 60+ mph winds. Time estimated by
radar.
&&
TJGLocal storm report, Aug 15, 5:43 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
643 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Tstm Wnd Dmg 1 W University Heights 41.66N 91.57W
08/15/2025 Johnson IA Amateur Radio
downed tree approx 1.5 ft diameter on
Melrose Ave @ Mormon Trek, Iowa City.
&&Special weather statement, Aug 15, 6:04 PM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
704 PM CDT Fri Aug 15 2025
IAZ054-066-068-078-ILZ007-009-015-016-024>026-160045-
Warren IL-Mercer IL-Whiteside IL-Henderson IL-Carroll IL-
Rock Island IL-Henry IL-Scott IA-Clinton IA-Jackson IA-Louisa IA-
704 PM CDT Fri Aug 15 2025
...Strong winds will impact portions of northern Warren,
Mercer, Whiteside, northeastern Henderson, south central Carroll,
Rock Island, Henry, eastern Scott, eastern Clinton, southeastern
Jackson and east central Louisa Counties through 745 PM CDT...
At 702 PM CDT, Doppler radar was tracking an outflow boundary along a
line extending from near Preston to Hampton to near Joy. Movement was
southeast at 40 mph. Winds will gust to 50 mph with this outflow
boundary as it passes. Thunderstorms will follow not long after the
outflow boundary and could produce a renewed round of gusty winds
up to 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Morrison, Aledo, Cambridge, Silvis, Geneseo, Milan, Colona, Camanche,
Le Claire, Coal Valley, Fulton, Burgess, Prophetstown, and Hampton.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 297 and 306.
Interstate 80 in Illinois between mile markers 1 and 33.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 33.
Interstate 280 between mile markers 8 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Illinois...and southeastern and east central Iowa. A
Severe Thunderstorm Watch also remains in effect until 1100 PM CDT
for west central Illinois.
&&
LAT...LON 4141 8990 4115 9028 4115 9044 4104 9044
4094 9058 4120 9108 4158 9057 4207 9018
4195 8980
TIME...MOT...LOC 0002Z 293DEG 34KT 4200 9036 4156 9042 4118 9092
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McClure